People with high blood pressure are at increased risk of congestive heart failure (CHF)—a condition that occurs in about 40% of older people. In addition to high blood pressure, enlargement of the heart's left ventricle (left ventricular hypertrophy) and problems with left ventricular function are also closely tied to CHF. Because high blood pressure is a risk factor for dysfunction of the left ventricle, treating it may help reduce your risk of CHF. Research recently published in
Circulation: Journal of the American Heart Association
suggests that blood pressure-lowering medications may reduce the risk of CHF among patients with high blood pressure.
About the study
Researchers from several medical centers around the world collaborated on this study, which was actually part of a larger study called the Losartan Intervention for Endpoint Reduction in Hypertension (LIFE) Study. This smaller study involved 728 of the LIFE study participants who had high blood pressure and left ventricular hypertrophy. Their average age was 67 and 41% were women.
At the start of the study, participants had their blood pressure measured and underwent an echocardiogram—a noninvasive test that examines the size, shape, and function of the heart. In particular, the echocardiogram measured left ventricular mass (thickness of the wall of the left ventricle) and left ventricular filling (rate at which the left ventricle fills with blood during the resting phase of the heartbeat). At the beginning of the study, participants were assigned to take either losartan (Cozaar) or atenolol (Tenormin)—two blood pressure-lowering drugs. After one year of taking their assigned drugs, each patient again underwent blood pressure testing and an echocardiogram.
Researchers compared the participants' blood pressure, left ventricular mass, and left ventricular filling at the beginning of the study with these same measures after one year of taking blood pressure-lowering medication.
As expected, blood pressure readings had declined after one year of taking blood pressure-lowering medication. The average reduction in blood pressure was 23/11 mm Hg.
However, there were several other findings of interest. On average, left ventricular mass decreased by about 10% after one year of blood pressure medication. And, while only 15% of participants had normal left ventricular filling at the start of the study, 26% had normal left ventricular filling after one year of blood pressure medication. Reduction in heart mass and improved left ventricular filling are two improvements in heart function that may reduce the risk of CHF.
There are limitations to this study, however. Because the study is still ongoing, we don't know which patients were taking losartan and which were taking atenolol. So it's not clear if one or both drugs produced the effects on the left ventricle. In addition, specific dietary measures and smoking cessation can lower blood pressure, but because information on these factors was not collected, their role in this study remains unclear.
Of note, this study was funded in part by Merck & Co., the company that manufactures losartan.
How does this affect you?
Previous studies on this subject were small and produced conflicting results. According to the study authors, this is the first large study to look at the relationship between high blood pressure and congestive heart failure. These findings suggest that people with high blood pressure and left ventricular hypertrophy may gain two benefits from taking blood pressure medication: lower blood pressure
reduced risk of congestive heart failure—a condition of particular concern to patients at risk for CHF.
It's too soon to know the precise effects of either losartan or atenolol on risk of CHF. If you have high blood pressure, or are at risk for CHF, consult your health care provider about your medication options.
Wachtell K, et al. Change in diastolic left ventricular filling after one year of antihypertensive treatment. The Losartan Intervention for Endpoint Reduction in Hypertension (LIFE) Study. Circulation
. February 11, 2002. Note: Published online. Print version to be published at a later date.
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a